When fusing several agents to fortify the appropriate multiple sclerosis treatment regimen, polypharmacy can result. Polypharmacy may be described as adding potentially volatile pieces to a vulnerable situation. With no magic bullet to manage MS and its various comorbidities, neurologists have to mix and match medications while remaining diligent to minimize drug interactions.
Polypharmacy is a particular challenge in the older MS patient population because of the risk of adverse drug reactions, interactions, and lowered adherence. As they age, patients with MS grapple with the symptoms of MS as well as the standard diseases and conditions associated with advancing age. Some factors relevant to polypharmacy are associated with the prescriber, such as the lack of regular evaluation of the medication schedule by GPs and the involvement of several prescribers, especially in a hospital setting.1 Making matters worse, patients can cling to their drugs even when no longer indicated, due to the strong belief in their medication and self-medication.1 Lack of therapy review, patients “clinging” to therapy, and self-medication can create a tug and pull situation between patients and physicians and are all seen as important barriers to reducing the number of drugs a patient may be taking.
The Problem of Polypharmacy
Drug interactions in clinical practice are common and have developed into an increasingly important medical concern.2 For example, a 2002 study found that 40 percent of the 16,877 patients in a nursing home setting filled at least one potentially inappropriate medication (PIM) prescription, and 13 percent filled two or more PIM prescriptions. Overall drugrelated problems prevalence among those with at least one PIM prescription was 14.3 percent compared to 4.7 percent in the non-PIM group (p <0.001).3 The drugs that were least likely to be terminated were cardiovascular agents, iron supplements, and both urinary and gastrointestinal antispasmodics. The authors found that, “[a]lthough discontinuation rates were high for drugs and therapeutic areas for which safer alternatives exist, discontinuation rates were lowest for drugs without viable alternatives for this frail patient population.”
Bladder Dysfunction and MS Therapy
In MS, bladder dysfunction is a common problem. Physicians should note that with Detrol (tolterodine tartrate, Pfizer), additive effects with other anticholinergic agents can be problematic and patients treated with macrolide antibiotics or antifungal agents should not receive doses of tolterodine >1mg BID.4 Additionally, coadministration of CYP2D6 inhibitors and CYP3A4 inhibitors may decrease clearance.4 Further, there may be increased digoxin levels when a patient is taking oxybutynin, and CNS effects increase when administered concurrently with other CNS depressants.4
Antidepressants and MS Therapy
Of specific interest in MS patients are antidepressant drugs (ADs), which are among the five most commonly prescribed drugs, “and are predestined for adverse drug interactions because of their multiple mechanisms of action and/or their influence on drug-metabolizing cytochrome P450 (CYP) enzymes.”2 Although selective serotonin reuptake inhibitors (SSRIs) and other new-generation ADs have an overall improved safety profile, their potential for drug interactions is to be considered. The inhibitory effects of new-generation ADs on CYP enzymes show great variability and might be relevant for prescription recommendations in elderly patients and in patients with polypharmacy. The CYP-enzyme-inducing effect of St. John's wort, a popular over-the-counter herbal drug, has been implicated in decreased plasma levels of CYP substrates.
Also important for neurologists treating MS patients, Prozac (fluoxetine, Eli Lilly) “may increase or decrease serum lithium levels; increase toxicity of diazepam and trazodone by decreasing clearance; increase effect with tricyclic antidepressants; displace protein-bound drugs; and increase toxicity of MAOIs.”4 Meanwhile, Zoloft (sertraline, Pfizer) has been shown to reduce clearance of diazepam and tolbutamide. Furthermore, use of warfarin and other highly protein bound drugs may lead to increased plasma concentration.4
Few controlled antidepressant trials are available to guide treatment of comormid depression in MS. Although more controlled trials clearly are necessary, existing studies show that using antidepressants can be valuable in longterm patient care and suggest that patients with depression and neurologic disorders respond to antidepressant medication.5
CAM and MS
A further challenge emerges when patients use non-traditional medicines. The helpless feelings about an unpredictable disease can lead MS patients to try complementary and alternative medicine (CAM) for any semblance of relief without discussing the drugs' impact. Neurologists should be sure to ask patients about any herbal therapies in addition to OTC medications they may take. Patients can feel that because an agent is “organic,” “all natural,” or “herbal,” that it's not necessary to report use of that agent to the physician.
One meta-analysis concluded that the major reasons for choosing CAM were: conventional treatment ineffective, anecdotal reports of CAM's help, and doctor referral.6 The kind of CAM use reported by people with MS included exercise, vitamins, herbal and mineral supplements, relaxation techniques, acupuncture, cannabis, and massage, according to the study. The major symptoms patients wanted relief from and sought CAM for were pain, fatigue, and stress. Practitioners should be especially mindful of echinacea, an herbal drug popularly believed to be an immunostimulator. Patients may believe they're enhancing their immune system by using echinacea, despite the fact their immune system is already vulnerable.
Avoiding the Problem
The best way to avoid complications and avoid polypharmacy is to obtain a detailed medication history from the patient at every visit. Sending out paperwork before a patient's visit, getting a report from the pharmacy, encouraging patients to use one pharmacy and to keep the information current, are all methods of drug-use tracking that should be encouraged.
Special Considerations for MS Therapies
Interferon beta-1a (Avonex, Rebif)
Hematologic abnormalities may occur when Avonex is given concomitantly with ACE inhibitors. Physicians should be mindful of anemia, thrombocytopenia, and development of agranulocytopenia in this regard. There may be an increase in anticoagulant effects when combined with warfarin and there may be an increase in toxicity with zidovudine. It also may inhibit metabolism by the cytochrome P-450 system.
Interferon beta-1b (Betaseron)
With Betaseron, there may also be hematologic abnormalities such as anemia, thrombocytopenia, and development of agranulocytopenia when taken concomitantly with ACE inhibitors. It may amplify anticoagulant effects of warfarin and may increase the toxicity of zidovudine.
Interferon beta-1a decreases clearance by 30 percent, however no dosage adjustment is needed. Patients with Crohns disease should not receive concomitant treatment with immunosuppressants (e.g., 6-mercaptopurine, azathioprine, cyclosporine, or methotrexate) or TNF-alpha inhibitors (e.g., infliximab, adalimumab). For those taking chronic corticosteroids when initiating natalizumab, corticosteroids should be waned. This is due to the potential for increased risk of PML and other infections.
Using fingolimod simultaneously with antineoplastic agents, immunosuppressives, or immune modulating therapies could increase the risk of immunosuppression. The coadministration with Class Ia (e.g., quinidine, procainamide) or Class III (e.g., amiodarone, sotalol) antiarrhythmics may cause additive risk for bradycardia and caution should be given with other drugs that cause bradycardia (e.g., beta-blockers, diltiazem), chiefly CYP4F2 substrate, minor substrate of CYP2D6, 2E1, 3A4, and 4F12. “Inhibitors or inducers of these isoenzymes may alter fingolimod exposure; however, since multiple CYP isoenzymes are involved in oxidation, fingolimod is likely not subject to substantial inhibition in presence of an inhibitor of a single specific CYP isoenzyme.”
It's important to note that ketoconazole increases fingolimod blood levels by 1.7-fold and that vaccination may be less effective for up to two months after discontinuing fingolimod. Patients should be directed to “avoid live attenuated vaccines during and for two months after fingolimod because of increased risk for infection.”
—Source: Campagnolo, D. et al. Multiple Sclerosis: Treatment & Medication, emedicine.com. http://emedicine.medscape.com/article/310965-overview